Alert archive / Ohio / Small Craft Advisories in 2024
Small Craft Advisory 5, NWS Cleveland, OH
NWS Cleveland, OH issued this small craft advisory at Jan 8, 2024, 3:55 AM EST. It took effect at Jan 9, 2024, 7:00 AM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 3:55 AM EST (08:55 UTC)
- In effect from
- Jan 9, 2024, 7:00 AM EST
- Expired
- Jan 10, 2024, 7:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Cleveland, OH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 3:55 AM EST, 0 minutes earlier.
Area forecast discussion, Jan 8, 3:55 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
355 AM EST Mon Jan 8 2024
.SYNOPSIS...
High pressure over the upper Ohio Valley will remain over the
eastern United States today. A strong low pressure system will
develop over the southern Plains tonight and advance northeast to
the Great Lakes region for Tuesday and Wednesday. A weak ridge will
build from the south behind this system for Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Today will be the banner day of the week, generally speaking for
this active weather week, as high pressure and an upper ridge
will be present over the upper Ohio Valley. High pressure is
still working into the area this morning and low clouds and some
light snow are still around, but backing winds through the day
will help get rid of at least the precipitation. A solid layer
of low level moisture remains in the region and will be trapped
under an inversion from this upper ridge and expect clouds to be
persistent through the period. High temperatures for Monday
will be near normal for the second week of January in the mid
30s.
For tonight into Tuesday, a robust pattern change is in store for
the region with a deep upper trough digging into the central United
States, supporting a deepening low pressure system that will track
from the southern Plains to the Great Lakes. The initial edge of
precipitation will move through the region late tonight and start as
snow. Warm air advection with the system will allow for
temperatures to increase and believe there will be a rather
clean transition from snow to rain across the forecast area. The
lone exception may be the hills of NW PA, where a slight snow
pack may keep surface temperatures near freezing for a bit
longer and enough of a warm nose above the surface may be in
place to have some wintry mix Tuesday morning. However, a strong
low level jet will enter the region on Tuesday as well and will
mix down to the surface and may allow for some of this light
precipitation to more cleanly transition over in NW PA. With
that, have just rain, snow, or rain/snow wording in the
forecast, but some wintry mix addition is possible over the next
24 hours. Total QPF for the region will be around one inch
through Tuesday evening and there could be some nuisance
flooding, but there is not enough of a snow pack in the region
to merit any flood headlines at this time.
Back to the winds, this will be the most significant
threat of the forecast period with a strong low level jet (60+
kt at 925 mb) moving through the region with southeast flow.
This will mix down in some capacity to the surface, although
precipitation may limit some of this. However, this southeast
flow will become amplified in favored downslope regions of
Northeast Ohio and Northwest Pennsylvania. Therefore, have gone
ahead and upgraded the High Wind Watch for Erie County PA to a
High Wind Warning for wind gusts over 50 knots and have a Wind
Advisory for Cuyahoga County and east through Crawford County PA
for wind gusts over 40 knots. Temperatures will warm on Tuesday
with the gusty winds and transition to rain with the warm air
advection and most areas will reach the 40s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A strong and deepening low pressure system will continue to traverse
across the lower Great Lakes region at the start of the short term
period. Strong southeast flow which prompted the issuance of wind
headlines across Northeast Ohio and Northwest Pennsylvania will
turn southwesterly by Wednesday morning. Winds will remain
elevated, generally between 25 and 30 MPH with gusts up to 40 to
45 MPH on Wednesday. We will continue to monitor forecast
trends and the addition of hi-res guidance as we approach
Wednesday as another set of Wind Advisories could be possible.
Widespread rainfall across the area will transition to light snow
showers Tuesday night into Wednesday as a cooler air mass with 850mb
temperatures around -5C moves overhead. As the low departs to the
northeast, lingering snow showers transition into lake enhanced
rain/snow showers Wednesday night. By Thursday, another upper
shortwave will swing eastward across the lower Great Lakes region
and bring another round of rain/snow showers to the area.
Overnight lows cool through the short term with lows Tuesday night
in the low to mid 30s becoming in the mid to upper 20s by Thursday
night. Near normal high temperatures in the mid 30s Wednesday
increase into the upper 30s to near 40 degrees by Thursday.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Active weather continues into the long term period with the
potential for a strong low pressure system to impact the region late
this week into the weekend. Model guidance is continuing to indicate
the potential for another deepening low pressure system to make its
way into the Great Lakes region Friday into Saturday. There remains
some spread in timing and track of the low which decreases
confidence in precipitation type. Behind this system, an arctic air
mass will bring a period of below normal temperatures across much of
the Upper Midwest and Great Lakes regions.
&&
.AVIATION /06Z Monday THROUGH Friday/...
Even as high pressure builds into the region from the southwest,
trapped moisture across the area has low ceilings still in place
with some pockets of snow where there is some lake influence.
Ceilings will remain a variety of VFR and MVFR overnight with
this moisture in place. As high pressure builds in, ceilings
will lift to VFR levels across the board. High pressure will
shift east and winds will back around to the south and then
southeast through the period. The next system will begin to
enter late in the TAF period and have begun some snow mention at
KCLE.
Outlook...Widespread non-VFR and gusty winds expected in rain
and/or snow Tuesday into Wednesday. Additional non-VFR
conditions are possible in snow and low ceilings on Thursday and
Friday.
&&
.MARINE...
A low pressure system moving into the Great Lakes region will bring
strong winds to Lake Erie Tuesday and Wednesday. The Gale Watch
has been upgraded to a Gale Warning from Tuesday morning
through early Wednesday morning for the far eastern basin of
Lake Erie. Southeast winds 25 to 35 knots will likely develop
during the day Tuesday and continue through early Wednesday.
Additionally, Small Craft Advisories for the remaining nearshore
zones have been issued in southeast flow 20 to 30 knots Tuesday
and in southwest flow Wednesday behind the departing low
pressure system. Southwest winds remain elevated between 20 and
25 knots through Thursday as surface troughing lingers behind
the low pressure. Outside of strong winds, we'll need to keep an
eye on the potential for low water levels in the western basin
of Lake Erie on Wednesday given strong southwesterly flow.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM to 10 PM EST Tuesday for OHZ011>014-
089.
PA...Wind Advisory from 10 AM to 10 PM EST Tuesday for PAZ003.
High Wind Warning from 10 AM to 10 PM EST Tuesday for PAZ001-
002.
MARINE...Small Craft Advisory from 9 AM Tuesday to 10 PM EST Wednesday
for LEZ142>144.
Small Craft Advisory from 9 AM Tuesday to 10 PM EST Thursday
for LEZ145>148.
Gale Warning from 10 AM Tuesday to 4 AM EST Wednesday for
LEZ149-169.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Sefcovic
MARINE...IversonHazardous weather outlook, Jan 7, 3:35 PM EST, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 335 PM EST Sun Jan 7 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ003-082045- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore- 335 PM EST Sun Jan 7 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong low pressure system will enter the Great Lakes region for Tuesday and Wednesday. This system will bring elevated winds to the region with gusts over 40 mph possible on Tuesday and Wednesday. Winds will be favored out of the southeast on Tuesday and southwest on Wednesday. A wind advisory headline may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001-002-082045- Northern Erie-Southern Erie- 335 PM EST Sun Jan 7 2024 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>148-162>168-082045- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- 335 PM EST Sun Jan 7 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-149-169-082045- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Conneaut OH to Ripley NY- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 335 PM EST Sun Jan 7 2024 ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:32 AM EST | Wind Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Trumbull | 42 hr |
| Jan 8, 3:55 AM EST | Gale Warning | CLE | 63 hr | |
| Jan 8, 3:32 AM EST | High Wind Warning | CLE | Erie | 42 hr |
Nearby
Small Craft Advisories in Ohio, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.